I have recently been prescribed an antibiotic called nitrofurantoin macro 50mg capsules. I am taking them once a day for a six month period for an inflamed bladder. My doctor insisted it would not affect the strength of my birth control. My pharmacist also said she didn't think it would. I talked to three other pharmacists and they said it wouldn't either. I was just wondering what I should believe?
Taking a course of antibiotics while taking birth control is a legitimate concern for many women, and for good reason! We want to protect against the serious consequence of unplanned pregnancy. Unfortunately, the answer as to whether or not antibiotics reduce the efficacy of birth control is not a simple 'yes' or 'no'. This include the antibiotic nitrofurantoin.
Before we discuss some of the evidence that is out there, please keep in mind that being on any antibiotic can cause you to feel nauseous, possibly leading to vomiting or diarrhea. This in turn could lead to poor absorption of your birth control or even missed doses. Due to this, the general recommendation is that if you have been vomiting or have diarrhea for more than 48 hours, use a backup contraceptive until it's your symptoms resolve and you have taken 7 days of active pills.
In terms of the drug interaction, studies have shown that most antibiotics, on average, do not significantly reduce the concentrations of oral contraceptives in the body and the efficacy of birth control pills is unchanged.
The only antibiotics that have a definitive negative affect on oral contraceptive levels, based on the data we have, are certain ones for like Rifampin. The caveat here, is that some studies note that there are a small number of individual patients who do in fact experience a significant decrease in concentrations of oral contraceptives and appear to ovulate (which birth control pills are supposed to suppress). The problem is that it is difficult to identify exactly who is susceptible.
The general consensus appears to be that most antibiotics do not pose a problem in those on birth control BUT women who may be affected are not easily identified and the true number of incidences of pregnancy while on antibiotics may be under-reported in total. Since unplanned pregnancy has major consequences, it may be prudent to use an additional method of contraception during short-term antibiotic use, just to be safe.